Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > Topics > Cardiac Care
November 22, 2011
All Articles

EMS 12-Lead
by Tom Bouthillet

ECG Solution: Double trouble

Did you pick the right treatment plan based off the patient's ECGs?

By Tom Bouthillet

Editor's note: We asked columnist Tom Bouthillet to pick a winner to this month's challenge and he wrote: "My choice as the winner is Abraham Lincoln, but I have nagging suspicion that that may not be his or her real name. Many of you correctly identified the first rhythm as 1:1 atrial flutter and the second rhythm as 2:1 atrial flutter, which is awesome because this is not something that is taught in paramedic school! A couple of you got sidetracked by the monitor frequency. Remember, frequency settings have nothing to do with rhythm analysis except that they reduce artifact (which is the point of narrowing the bandwidth to 0.5 or 1 - 40 Hz for monitor mode). It will have no effect whatsoever on heart rate. Some of the others I didn't choose because they've won the ECG Challenge before. But sometimes "short and sweet" is the best. Mr. Lincoln correctly identified the rhythms and gave some sage advice. Consider expert consult! There's no rush to give antiarrhythmics to a hemodynamically stable patient, especially a complex one like this." Read their diagnoses in the comment block.

-->  Haven't read the initial case presentation? Read: ECG Challenge: Double trouble

Let's take another look at the patient's rhythm strip.

Now let's look at the 12-lead ECG.

Remember, the ventricular rate of this narrow complex tachycardia was about 260 beats per minute in the rhythm strip and about 130 beats per minute on the 12-lead ECG.

What could cause the ventricular rate to suddenly be cut in half?

Let's look at the rhythm strip again with Lead II from the 12-lead ECG right below it.

Now we can see the problem!

The rhythm strip shows 1:1 atrial flutter. By the time the 12-lead ECG was captured the patient had spontaneously converted to 2:1 atrial flutter! That's why the ventricular rate was suddenly cut in half.

Atrial flutter is a fairly common arrhythmia. However, 1:1 atrial flutter is unusual because the AV node usually limits conduction to 2:1.

Here the flutter rate was about 260 which is on the slow side for atrial flutter which has a range of about 250 – 350. That's probably due to the fact that the patient takes a Class Ic antiarrhythmic -- specifically Rhythmol (Propafenone).

In some cases the flutter rate can be slowed down enough to allow 1:1 conduction especially when the patient is not also taking an AV nodal blocker. That appears to be what happened in this case.

With 1:1 atrial flutter, particularly when the flutter rate is 300 or higher, you should consider the possibility of an accessory pathway. An accessory pathway is an electrical connection between the atria and ventricles that bypasses the AV node and tends to have a shorter refractory period.

In other words, it conducts impulses at a faster rate than the AV node. The good news is that it can often be corrected with a procedure known as a radiofrequency ablation in the electrophysiology lab.

For this patient, the treating paramedics provided supportive care, including oxygen via nasal cannula, a position of comfort, and IV access.

Here are some take away points:

  • Anytime you have a regular tachycardia with a rate = or > 250 the differential diagnosis should include 1:1 atrial flutter!
  • At very fast rates like this you will often have aberrant conduction so the QRS complexes will appear wide (although that was not true in this case).
  • Avoid calcium channel blocks in wide and fast rhythms unless you know with certainty that the rhythm is not VT!
  • It's safe to try adenosine but only when dealing with regular rhythms! Be very careful because this could be a fatal mistake if the underlying rhythm is atrial fibrillation. The combination of atrial fibrillation and Wolff-Parkinson-White syndrome is a special case.
  • Apply the combi-pads before you give adenosine just in case!
  • Push the PRINT button when you give adenosine and look for flutter waves during the asystolic pause which can be diagnostic.
  • Synchronized cardioversion is the most appropriate choice for hemodynamically unstable tachycardias. It will help you avoid the potential pitfalls of antiarrhythmics.

About the author


Tom Bouthillet is a Fire Captain/Paramedic with Hilton Head Island Fire & Rescue, Editor of the EMS 12-Lead blog, host of the Code STEMI web series at First Responders Network, a member of the Editoral Advisory Board of EMS World Magazine, and developer of the 12-Lead ECG Challenge smartphone app. He has taught nationally in the Critical Care Transport (CCEMT-P) program out of UMBC and his writings have been referenced in the American Heart Journal, the Journal of the American College of Cardiology: Cardiovascular Interventions and the EP Lab Digest. Contact Tom at tom.bouthillet@ems1.com.
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
No comments

EMS1 Offers

Sponsored by

We Recommend...

Connect with EMS1

Mobile Apps Facebook Twitter Google+

Get the #1 EMS eNewsletter

Fire Newsletter Sign up for our FREE email roundup of the top news, tips, columns, videos and more, sent 3 times weekly
Enter Email
See Sample

Online Campus Both

Cardiac Care Videos